Alert archive / Colorado / Dust Storm Warnings in 2022
Dust Storm Warning 2, NWS Pueblo, CO
NWS Pueblo, CO issued this dust storm warning at Apr 29, 2022, 3:46 PM MDT for Bent County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2022, 3:46 PM MDT (21:46 UTC)
- Expired
- Apr 29, 2022, 4:45 PM MDT
- In force
- 59 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
County Bent County, CO
The radar
The Pueblo radar (KPUX), 112 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3037 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
324
WWUS55 KPUB 292146
DSWPUB
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Pueblo CO
346 PM MDT Fri Apr 29 2022
COC011-292245-
/O.NEW.KPUB.DS.W.0002.220429T2146Z-220429T2245Z/
Bent CO-
346 PM MDT Fri Apr 29 2022
The National Weather Service in Pueblo has issued a
* Dust Storm Warning for...
Bent County in southeastern Colorado...
* Until 445 PM MDT.
* At 345 PM MDT, a wall of dust was along a line extending from 9
miles northeast of Higbee to near McClave, moving south at 35 mph.
HAZARD...Less than a quarter mile visibility with damaging wind in
excess of 60 mph.
SOURCE...Satellite imagery and surface observations.
IMPACT...Dangerous life-threatening travel.
* This includes Highway 50 in Bent County.
Locations impacted include...
Las Animas, Hasty, McClave, John Martin Reservoir, Fort Lyon and
Caddoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
&&
LAT...LON 3765 10340 3765 10275 3826 10275 3814 10339
TIME...MOT...LOC 2145Z 342DEG 30KT 3787 10333 3808 10278
$$
Cohen/kamWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this dust storm warning went out at Apr 29, 3:30 PM MDT, 16 minutes earlier.
Area forecast discussion, Apr 29, 3:30 PM MDT, 16 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 330 PM MDT Fri Apr 29 2022 .SHORT TERM...(This evening through Saturday) Issued at 237 PM MDT Fri Apr 29 2022 ...EXTREMELY DANGEROUS FIRE-WEATHER CONDITIONS INTO EARLY THIS EVENING... ...RISK FOR STRONG THUNDERSTORMS IN KIOWA AND NORTHERN PROWERS COUNTIES THROUGH LATE THIS AFTERNOON... ...BLOWING DUST ADVISORY UNTIL 6 PM FOR THE EASTERN PLAINS... Deep mixing toward a 70-kt 500-mb jet core moving across southern Colorado will continue to support widespread 50-60 mph wind gusts through late afternoon across the forecast area. A High Wind Warning remains in effect for portions of the Interstate-25 corridor, the southeast Plains, and the San Luis Valley. Combining with the strong winds, relative humidity below 10 percent across much of southeastern Colorado will continue supporting extremely dangerous fire-weather conditions. The Red Flag Warning continues into the mid- evening hours from the San Luis Valley and eastward across south- central and southeast Colorado, as strong winds and low relative humidity are expected to continue given slow decoupling of the boundary layer. The fire-weather risk will lessen late tonight, especially after midnight, as winds decrease. Also, patchy blowing dust reducing visibilities below 1 mile will be possible through the evening. In addition, strong thunderstorms will remain possible through late this afternoon across Kiowa and northern Prowers Counties. This is where a moderately buoyant air mass and 30-40 kt of effective bulk shear will persist north of a surface front amid enhanced large- scale ascent. An isolated severe thunderstorm will be possible in these areas. An isolated thunderstorm could also develop behind outflow boundaries in northern El Paso County through late this afternoon. Otherwise, by late tonight, winds will be decreasing areawide, while a cooler air mass overspreads the area in association with the eastward advance of a midlevel trough. Low temperatures tonight will range from the mid 30s to around 40F across the Interstate 25 corridor and the plains, and in the teens and 20s over the mountains and mountain valleys. Saturday...portions of Kiowa, Bent and Prowers counties will see the return 40mph north-northwesterly gusts for Saturday, as the departing trough continues to push off to our east. All other areas look to keep wind gusts closer around 20-25mph for Saturday afternoon. Temperatures on Saturday will return to near normal for daytime highs as ridging builds in with drier air, clear skies, and subsidence throughout the day. Fire weather conditions look to be much more marginal on Saturday, with relative humidity values staying in the teens for most areas. Brief periods of critical conditions look possible, especially in southern portions of the San Luis Valley, and eastern portions of Kiowa, Prowers, and Baca counties, but the 3 hour critical thresholds do not look to be met anywhere as of yet. The ridge axis passes Saturday night with the next trough approaching Sunday and into Monday. .LONG TERM...(Saturday night through Friday) Issued at 237 PM MDT Fri Apr 29 2022 An active weather pattern looks to hang around southern Colorado through the extended period. This would include the potential for strong to severe storms, mountain snowfall and continue periods of critical fire weather conditions. Overall, model agreement is good through early to mid week, with big differences for mid to late week. Saturday night through Monday...an upper storm system will drop across Colorado during this period. Ahead of this storm system, strong southwesterly flow will spread across the region by Sunday morning. This will lead to elevated high fire danger for the San Luis Valley, Central and Eastern Mountains, into the Raton Mesa region into Sunday afternoon. Low humidity values along with southwest winds gusting to 30 to 40 mph will lead to the high fire danger, and a Fire Weather Watch has been issued. The other concern will be the potential for strong to severe storms across the Plains. Southerly flow will draw moisture northward across the Plains, producing a dryline. Model guidance vary on the amount of moisture that is forecast to advect northward, with dewpoints ranging anywhere for the lower 40s to lower 50s. This will have an impact on instability, with some guidance suggesting over 1000 j/kg of SBCAPE. Low level shear would be favorable for storm rotation leading to large hail potential. Good diffluence aloft is also favorable for strong to severe storm potential. As noted, much will depend on moisture moving into the area. We will continue to monitor the severe storm potential as Sunday approaches. The upper trough will shift east of the area with breezy northwest flow across the region on Monday. Critical fire weather will continue across the San Luis Valley into the southern I-25 corridor on Monday afternoon. Flow on the Plains will remain northerly as the upper system departs to the east. Highs will top out in the 60s to lower 70s. Tuesday into Friday...the next upper storm system will approach the area for mid week. Critical fire weather conditions will once again be possible across the San Luis Valley, into the I-25 corridor Tuesday afternoon. A few snow showers will move into the Central Mountains by late in the day Tuesday. The upper system will move across the area on Wednesday. This will bring another chances of strong storms to the Plains on Wednesday. Moisture will once again be the main concern, with potential for a dryline setting up by mid day on the Plains. A narrow ribbon on instability along the dryline and favorable shear profiles could lead to strong to severe storms. Areas over the San Luis Valley will continue to see critical fire weather conditions. For the end of the work week, models diverge on how they want to handle a third storm. The ECMWF very slowly brings an upper system across the region. The GFS is much more progressive with the feature. Both would bring continued fire weather conditions to the region, and potential for mountain snow and Plains rain. If the storm tracks north, or remains slow, it could have large impacts on what kinds of weather we have across southern Colorado for late in the week. Mozley && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 237 PM MDT Fri Apr 29 2022 VFR ceilings and visibilities are expected for KCOS and KPUB for the next 24 hours, however, blowing dust associated with damaging winds could quickly degrade visibility this afternoon at either terminal. At KALS, we are expecting dust to degrade visibility down to IFR thresholds until 01Z this evening. Current thinking is that this terminal will experience 2SM vis in blowing dust, but this situation could change quickly and is being closely monitored. Northwesterly winds this afternoon are expected to reach 60KT across much of our lower terrain, especially south of KCOS and southeast of KPUB. Our higher terrain could see gusts closer to 65KT today, and winds are not expected to slacken until after 02Z tonight. Winds remain gusty and shift to more northerly through the overnight hours, with KCOS and KPUB seeing easterly and southeasterly winds moving in early on Saturday. && .PUB WATCHES/WARNINGS/ADVISORIES... Blowing Dust Advisory until 6 PM MDT this evening for COZ089- 093>099. Red Flag Warning until 9 PM MDT this evening for COZ220>222- 224>237. Fire Weather Watch from Sunday morning through Sunday evening for COZ220-224-225-229-230. High Wind Warning until 6 PM MDT this evening for COZ069-070-083- 086-093-094-097-099. && SHORT TERM...COHEN/EHR LONG TERM...MOZLEY AVIATION...EHR
Hazardous weather outlook, Apr 29, 11:17 AM MDT, 4 hours 29 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Pueblo CO 1117 AM MDT Fri Apr 29 2022 COZ058>089-093>099-301730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1117 AM MDT Fri Apr 29 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Strong west to northwest winds of 25 to 40 mph, with gusts of 50 to 60 mph are expected today, with widespread critical to extreme fire weather conditions across most of south central and southeast Colorado. Some areas of blowing dust with visibility dropping below a mile at times will also be possible today, especially across the San Luis Valley and southeast plains. Isolated thunderstorms are possible across Kiowa County and northern Prowers County this afternoon, with lightning, gusty winds, and small hail being the main storm hazards. There is a small risk for a severe thunderstorm to occur, as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday One or two strong to severe thunderstorms will be possible across the far southeast plains Sunday afternoon, with the main storm threats being strong wind gusts and large hail. Scattered showers and thunderstorms will be possible across northern portions of the area, generally along and north of the Highway 50 Corridor, later Sunday and Monday and again later Tuesday and Wednesday, as a few weather systems move across the Rockies. The movement of these systems will bring periods of generally light snowfall to portions of the Continental Divide, especially the higher terrain of the Central Mountains, later Sunday and Monday, with light snow accumulations also possible Tuesday and Wednesday. The movement of these systems will also bring ebbs and flows in critical fire weather conditions across the area, with more widespread Red Flag conditions possible across the San Luis Valley into the I-25 Corridor on Sunday and again on Tuesday. .SPOTTER INFORMATION STATEMENT... Conditions that meet reporting criteria for spotters will be possible over the San Luis Valley and southeast plains today. COHEN/10/23
In the hours before
Local storm report, Apr 29, 1:44 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
144 PM MDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM NON-TSTM WND GST 5 NE BLENDE 38.28N 104.50W
04/29/2022 M53 MPH PUEBLO CO ASOS
ASOS STATION KPUB PUEBLO AIRPORT REPORTS
61-MPH WIND GUST AT 142PM MDT.
&&
COHENLocal storm report, Apr 29, 1:45 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
145 PM MDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM NON-TSTM WND GST 5 NE BLENDE 38.28N 104.50W
04/29/2022 M58 MPH PUEBLO CO ASOS
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM 5 NE BLENDE -- CORRECTS REPORT SOURCE.
ASOS STATION KPUB PUEBLO AIRPORT MEASURED
58-MPH WIND AT 108PM MDT.
&&
COHENSpecial weather statement, Apr 29, 1:53 PM MDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Pueblo CO
153 PM MDT Fri Apr 29 2022
COZ095-096-098-292030-
Lamar Vicinity/Prowers County CO-Western Kiowa County CO-
Eastern Kiowa County CO-
153 PM MDT Fri Apr 29 2022
...A strong thunderstorm will impact portions of northeastern Prowers
and Kiowa Counties through 230 PM MDT...
At 152 PM MDT, Doppler radar was tracking an area of strong
thunderstorms across Kiowa and northern Prowers Counties. Movement
was east at 30 mph.
HAZARD...Landspouts possible, wind gusts of 50 to 55 mph, and half
inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Eads, Sheridan Lake, Neeoshe Reservoir, Towner, Sweetwater Reservoir,
Chivington, Brandon, Neegronda Reservoir and Queens Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3827 10273 3849 10320 3853 10320 3853 10317
3861 10317 3862 10205 3812 10204
TIME...MOT...LOC 1952Z 266DEG 25KT 3858 10246
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
CSS/CohenSpecial weather statement, Apr 29, 2:31 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
231 PM MDT Fri Apr 29 2022
COZ095-096-098-292100-
Lamar Vicinity/Prowers County CO-Western Kiowa County CO-
Eastern Kiowa County CO-
231 PM MDT Fri Apr 29 2022
...A area of strong thunderstorms will impact portions of
northeastern Prowers and eastern Kiowa Counties through 300 PM MDT...
At 229 PM MDT, Doppler radar was tracking an area of strong
thunderstorms across Kiowa and northern Prowers Counties. Movement
was east at 15 mph.
HAZARD...Landspouts possible, wind gusts of 50 to 55 mph, and pea
size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Sheridan Lake, Chivington, Brandon and Towner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3820 10249 3861 10281 3862 10205 3808 10204
TIME...MOT...LOC 2029Z 258DEG 14KT 3856 10211
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
CSS/CohenLocal storm report, Apr 29, 3:01 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
301 PM MDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM NON-TSTM WND GST 3 ESE HOEHNE 37.27N 104.33W
04/29/2022 M58 MPH LAS ANIMAS CO ASOS
ASOS STATION KTAD TRINIDAD AIRPORT.
&&
COHENLocal storm report, Apr 29, 3:15 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
315 PM MDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM NON-TSTM WND GST 5 ESE WETMORE 38.21N 105.00W
04/29/2022 M60 MPH PUEBLO CO MESONET
MESONET STATION RDDC2 RED CREEK.
&&
COHENThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 9:58 AM MDT | High Wind Warning | PUB | Alamosa, Baca, Bent, Custer, Fremont, Las Animas and 5 more | 8 hr |
| Apr 29, 1:20 PM MDT | Special Weather Statement | PUB | Kiowa | 25 min |
| Apr 29, 1:53 PM MDT | Special Weather Statement | PUB | Kiowa | 37 min |
| Apr 29, 2:31 PM MDT | Special Weather Statement | PUB | Kiowa | 29 min |
| Apr 29, 2:56 PM MDT | Fire Weather Watch | PUB | Alamosa, Chaffee, Conejos, Costilla, Custer, Huerfano and 5 more | 13 hr |
| Apr 29, 3:20 PM MDT | Blowing Dust Advisory | PUB | Baca, Bent, Crowley, Kiowa, Las Animas, Otero and 1 more | 4 hr |
| Apr 29, 4:00 PM MDT | Dust Storm Warning | PUB | Baca, Bent, Las Animas, Prowers | 90 min |
| Apr 29, 4:29 PM MDT | Dust Storm Warning | PUB | Baca, Bent, Las Animas, Prowers | 2 hr |
Nearby
Dust Storm Warnings in Colorado, 2022Every dust storm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.